Alert archive / Michigan / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 30, 2025, 4:38 PM EDT for Allegan County, Kalamazoo County, Van Buren County, Michigan. It was in force for 67 min. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2025, 4:38 PM EDT (20:38 UTC)
- Expired
- Mar 30, 2025, 5:45 PM EDT
- In force
- 67 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Allegan County, MI, Kalamazoo County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 67 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 5:00 PM EDT | TSTM WND GST 64 | South Haven, MI | |
| Mar 30, 5:10 PM EDT | TSTM WND DMG | 1 N Decatur, MI | Several trees snapped within a pine grove. |
| Mar 30, 5:10 PM EDT | TSTM WND GST 53 | 2 Ese Hartford, MI | Mesonet station MC162 I-94 Mile Marker 47.7. |
| Mar 30, 5:14 PM EDT | TSTM WND GST 68 | 2 Sse Lawton, MI | Backyard weather station reported peak wind gust of 68 MPH at 514 PM. |
| Mar 30, 5:17 PM EDT | TSTM WND DMG | Lawton, MI | Delayed report. Time estimated via radar. Several photos of downed trees across Lawton. |
| Mar 30, 5:22 PM EDT | TSTM WND DMG | 4 E Mattawan, MI | Report of Thunderstorm Damage in the vicinity of 5th and PQ Ave. Time estimated via radar. Delayed report. |
| Mar 30, 5:23 PM EDT | TSTM WND GST 66 | 2 S Holland, MI | Measured at Holland ASOS (KBIV) at 523 PM. Delayed report. |
| Mar 30, 5:25 PM EDT | TSTM WND GST 58 | 1 E Lawton, MI | Corrects previous non-tstm wnd gst report from 1 E Lawton. Mesonet station EW6899 Lawton. |
| Mar 30, 5:25 PM EDT | NON-TSTM WND GST 58 | 1 E Lawton, MI | Mesonet station EW6899 Lawton. |
| Mar 30, 5:29 PM EDT | TSTM WND DMG | 2 Wsw Westwood, MI | Delayed Report... Photos of gas station canopy blown over. |
| Mar 30, 5:30 PM EDT | TSTM WND DMG | Kalamazoo, MI | Delayed Report. Time estimated via radar. Numerous reports of downed trees across Portage and Kalamazoo. |
| Mar 30, 5:31 PM EDT | TSTM WND GST 58 | 3 Ne Portage, MI | ASOS station KAZO Kalamazoo/BC Intl Airport. |
| Mar 30, 5:32 PM EDT | TSTM WND DMG | 3 Wsw Oshtemo, MI | Minor roof damage as storms went through. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 4:20 PM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 450 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 327 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
263
WUUS53 KGRR 302038
SVRGRR
MIC005-077-159-302145-
/O.NEW.KGRR.SV.W.0002.250330T2038Z-250330T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
438 PM EDT Sun Mar 30 2025
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Van Buren County in southwestern Michigan...
Allegan County in southwestern Michigan...
Kalamazoo County in southwestern Michigan...
* Until 545 PM EDT.
* At 437 PM EDT, severe thunderstorms were located along a line
extending from 15 miles northwest of Stevensville to near
Lakeville, moving northeast at 70 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Saugatuck... Moline... Kalamazoo...
Dorr... Fennville... Richland...
Oshtemo... Glendale... Bangor...
Ganges... Climax... Parchment...
Covert... Comstock... Burnips...
Wayland... Comstock Northwest... South Haven...
Overisel... Lawton...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4207 8622 4224 8622 4224 8637 4246 8625
4277 8621 4277 8555 4242 8554 4242 8530
4207 8529
TIME...MOT...LOC 2037Z 237DEG 61KT 4213 8679 4154 8622
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
HOVING2 follow-up statements
958
WWUS53 KGRR 302059
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
459 PM EDT Sun Mar 30 2025
MIC005-077-159-302145-
/O.CON.KGRR.SV.W.0002.000000T0000Z-250330T2145Z/
Van Buren MI-Allegan MI-Kalamazoo MI-
459 PM EDT Sun Mar 30 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR VAN BUREN...ALLEGAN AND KALAMAZOO COUNTIES...
At 457 PM EDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Lake Michigan Beach to near
Bristol, moving northeast at 70 mph.
THESE ARE DESTRUCTIVE STORMS FOR SOUTHWEST MICHIGAN.
HAZARD...80 mph wind gusts and penny size hail.
SOURCE...Benton Harbor ASOS reported a 78 mph winds at 4:55 PM.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Saugatuck... Moline... Kalamazoo...
Dorr... Fennville... Richland...
Oshtemo... Glendale... Bangor...
Ganges... Climax... Parchment...
Covert... Comstock... Burnips...
Wayland... Comstock Northwest... South Haven...
Overisel... Lawton...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across southwest Michigan. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
&&
LAT...LON 4207 8622 4224 8622 4224 8637 4246 8625
4277 8621 4277 8555 4242 8554 4242 8530
4207 8529
TIME...MOT...LOC 2057Z 237DEG 61KT 4230 8644 4171 8587
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...80 MPH
$$
RAH399
WWUS53 KGRR 302117
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
517 PM EDT Sun Mar 30 2025
MIC005-077-159-302145-
/O.CON.KGRR.SV.W.0002.000000T0000Z-250330T2145Z/
Van Buren MI-Allegan MI-Kalamazoo MI-
517 PM EDT Sun Mar 30 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR VAN BUREN...ALLEGAN AND KALAMAZOO COUNTIES...
At 516 PM EDT, severe thunderstorms were located along a line
extending from near Fennville to near Paw Paw to near Constantine,
moving northeast at 60 mph.
THESE ARE DESTRUCTIVE STORMS FOR SOUTHWEST MICHIGAN.
HAZARD...80 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Saugatuck... Moline... Kalamazoo...
Dorr... Fennville... Richland...
Oshtemo... Glendale... Bangor...
Ganges... Climax... Parchment...
Comstock... Burnips... Wayland...
Comstock Northwest... Overisel... Lawton...
Allegan... Douglas...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across southwest Michigan. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
&&
LAT...LON 4207 8611 4244 8626 4246 8625 4277 8621
4277 8555 4242 8554 4242 8530 4207 8529
TIME...MOT...LOC 2116Z 213DEG 54KT 4255 8612 4218 8597 4186 8566
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...80 MPH
$$
RAHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:37 PM EDT, 1 hour 1 minute earlier. Its key messages:
- Severe weather expected late this afternoon and evening
- Mid next week system with potential for both winter and severe weather
Area forecast discussion, Mar 30, 3:37 PM EDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Grand Rapids MI 337 PM EDT Sun Mar 30 2025 .KEY MESSAGES... - Severe weather expected late this afternoon and evening - Mid next week system with potential for both winter and severe weather && .DISCUSSION... Issued at 337 PM EDT Sun Mar 30 2025 - Severe weather expected late this afternoon and evening The warm front has surged north of I-96 this afternoon and now stretches from just north of Muskegon across Northern Kent County to just north of St. Johns. The open warm sector continues to surge through the CWA with clearing now moving up into the I-96 corridor. MUCAPE values have surged to 2,000 j/kg into the I-94 corridor now. Suffice it to say the instability has arrived. The mid level shortwave is plowing northeast from MO/IL which is providing the lift. A broken line of storms have developed along and ahead of the mid level wave over IL. These storms are racing northeast towards our area at this time and are expected to sweep from our southwest Lake Michigan marine zones over mid lake to east of U.S. 127 between 400pm and 800pm. The main hazard continues to look like strong damaging winds given the convection has already gone linear upstream. The linear mode is what was expected. Hail remains a threat, but we feel wind continues to be the highest threat. Tornadoes remain a possibility as well, but likely from two modes. One being embedded QLCS type tornadoes and the other being storms interacting with the warm front which currently is just north of I-96. Supercells are not out of the question, but with a dominant linear mode already occurring this mode is less likely. Bottom line, we are expecting a severe weather episode to sweep through the area over the course of the next 4-5 hours with damaging winds likely being the main threat. Storm movement will be to the north and northeast at 50-60 mph. Locally heavy rain is expected, but it will not last long given those speeds. Some wrap around moisture will sweep through the area overnight and it will likely change over to some snow in spots before ending. Temperatures plunge into the 30s over the entire at 12z. - Mid next week system with potential for both winter and severe weather Our forecast focus going forward will be on the mid next week system. The precipitation will come in as a wintry mix Tuesday night into Wednesday morning with both snow and freezing rain looking likely. The day 4 severe probabilities are high in the SPC forecast for that range in time and that is appropriate given a strong spring time low moving through the Great Lakes which again pulls 60F dew points north into our area at the surface. More on this system as we go forward. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 132 PM EDT Sun Mar 30 2025 IFR/MVFR conditions cover the terminals this afternoon. A warm front is currently lifting north across the region which will result in rising ceilings. Thunderstorms will impact the terminals this afternoon from 21-24z as a cold front moves toward the state. Wind gusts in excess of 50 kts are possible with these storms. Once the storms move east this evening, colder air will flow in behind the front and snow showers are possible overnight at MKG/GRR. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...Small Craft Advisory until 2 AM EDT Tuesday for LMZ844>849. && DISCUSSION...Duke AVIATION...04
Hazardous weather outlook, Mar 30, 11:53 AM EDT, 4 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1153 AM EDT Sun Mar 30 2025 MIZ037>040-043>046-050>052-056>059-064>067-071>074-311600- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1153 AM EDT Sun Mar 30 2025 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight The severe weather risk is elevated this afternoon and evening, especially between 300pm and 900pm. We expect a line of thunderstorms to move through the area during that time racing northeast near 50 mph. All hazard types are possible today with damaging winds in excess of 60 mph being the main threat. Hail larger than one inch will be possible with the strongest storms. Isolated tornadoes cannot be ruled out today either. Locally heavy rain can be anticipated briefing as the storms race through. .DAYS TWO THROUGH SEVEN...Monday through Saturday A wintry mix will be possible (Tuesday night) with a mid next week system which will transition into a severe thunderstorm threat into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening. LMZ844>849-311600- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1153 AM EDT Sun Mar 30 2025 This hazardous weather outlook is for the nearshore waters from St Joseph to Manistee. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible this afternoon and evening over Lake Michigan including large hail and damaging winds. Areas of fog could be locally dense today. Conditions hazardous to smaller craft are expected to occur tonight with large waves developing. .DAYS TWO THROUGH SEVEN...Monday through Saturday Conditions hazardous to small craft will continue through Monday Night, and may develop again mid-week. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening. DUKE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 3:54 AM EDT | Small Craft Advisory | GRR | 46 hr | |
| Mar 30, 4:02 PM EDT | Special Marine Warning | GRR | 88 min | |
| Mar 30, 5:05 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Ottawa | 55 min |
| Mar 30, 5:24 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Calhoun, Kent | 66 min |
| Mar 30, 5:44 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Kalamazoo, Van Buren | 31 min |
| Mar 30, 5:48 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Montcalm, Newaygo | 57 min |
| Mar 30, 5:49 PM EDT | Tornado Warning | GRR | Ionia, Kent | 26 min |
| Mar 30, 5:56 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Eaton, Gratiot, Ingham, Jackson | 67 min |
| Mar 30, 5:56 PM EDT | Tornado Warning | GRR | Barry, Ionia, Kent | 23 min |
| Mar 30, 6:02 PM EDT | Tornado Warning | GRR | Kent, Montcalm, Newaygo | 28 min |
| Mar 30, 6:16 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 44 min |
| Mar 30, 6:16 PM EDT | Tornado Warning | GRR | Eaton, Ingham, Jackson | 29 min |
| Mar 30, 6:26 PM EDT | Tornado Warning | GRR | Clinton, Gratiot, Ionia, Montcalm | 36 min |
| Mar 30, 6:37 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 38 min |
| Mar 30, 6:41 PM EDT | Tornado Warning | GRR | Ingham | 8 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.